South Dakota, 2008

Flash Flood and Hail in South Dakota, August 11, 2008

August 11, 2008 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail and flash flooding in Gregory and Beadle Counties of southeast South Dakota during the late afternoon and early evening of August 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and flash flooding in Gregory and Beadle Counties of southeast South Dakota during the late afternoon and early evening of August 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 2:25 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 2:25 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT MON AUG 11 2008

.DISCUSSION...
IMMENSE UPR WAVE PUSHING OUT OF WY INTO WRN SD ATTM. STRONG LIFT
APPARENTLY NOW STARTING TO WORK OUT ACRS SFC BNDRY IN CNTRL SD WHERE
AIRMASS HAS DESTABILIZED TO A NEARLY UNCAPPED 1500 J/KG IN PARTIAL
CLEARING BEHIND ISENTROPIC TRANSPORT CLOUD DEBRIS/ELEVATED SHRA/TSRA
TO THE E. MUCH MORE STABLE AIRMASS TO THE E THRU THE JAMES
VALLEY...SO EXPECT SVR THREAT TO BE LIMITED TO THE WRN CWA WHERE
RECENT WATCH WAS ISSUED. SHEAR IS WEAK AT BEST...WITH EFFECTIVE
SHEAR OF 25 KTS LT AFTN AND PERHAPS REACHING 30 KTS AS UPR WAVE
APPROACHES. THIS FAVORS MORE MULTICELLULAR STRUCTURE. STRENGTH OF
FORCING AND APPARENT LACK OF STRONG CAPPING...SO EXPECT COVERAGE TO
RESPOND QUITE EFFECTIVELY TO LIFT FORCING...AND WL UP MOST AREA TO
LKLY TO CATEGORICAL PUSHING THRU ARND I90 OR NWRD.  WHILE SVR THREAT
WILL DWINDLE E...WL PUSH HEAVY RAIN MENTION ALONG WITH MAIN LINE OF
TSRA EWRD LTR AFTN/EVNG HOURS.

FNT WL HANG UP A BIT OVR FAR ERN CWA TUE MORNING AND THEN PUSH THRU
BY AFTN. STILL REMAINS UNSTABLE ACRS FAR ERN CWA TUES AFTN AND WITH
COLD AIR ALOFT AND SFC DPS NEAR 60...CUD SEE A FEW TRW POP UP FAR E
DURING THE AFTN. WL KEEP 20% FAR E INTO THE AFTN. REST OF CWA WL SEE
DRIER AIR MOVE IN AND PLENTY OF SUN BY MID MORN. HIGH TEMPS ON TUES
SHUD BE WARMER THAN TODAY DUE TO MORE SUN AND BETTER MIXING. WITH
DRY AIR IN PLACE TUES NIGHT SHUD SEE LOWS IN THE 50S FOR WED MORN
WITH CLR SKIES AND LGT WINDS.

WED WL BE A BETWEEN DAY AHEAD OF UPPER LOW THAT WL DIG SWD ACRS THE
PLAINS. SO DURING THE DAY WARM AND DRY WX IS EXPECTED WITH THE
PSBLTY OF A FEW TRW SPREADING INTO WRN CWA LATE WED NIGHT AS UPPER
LOW APPROACHES.

WL GET A LOT MORE ACTIVE THU INTO SAT AS UPPER LOW SLOWLY DROPS THRU
THE DAKOTAS INTO NEB. QUITE UNUSUAL FOR AUG TO HAVE SUCH A LARGE
UPPER LOW PLANT ITSELF OVR THE NRN PLAINS. MORE LIKE A SPRING STORM
THAN ANYTHING ELSE. SO SHUD EXPECT A DECENT CHC OF RW/TRW THU INTO
SAT AND POT FOR HEAVY RAINS. DOUBT MUCH SVR WX...AS SYS MORE LIKELY
TO PRODUCE WDPSRD RAINS. TEMPS WL ALSO BE QUITE COOL AND IF RAIN IS
WDSPRD DURING THE DAYTIME HOURS...WL BE HARD TO REACH 70 DEGREES AS
H85 TEMPS ONLY +10 TO +13. SO FOR THU THRU SAT WL KEEP TEMPS COOLER
WITH COOLEST TEMPS FRI AND SAT. SUN CUD ALSO BE WET IF UPPER LOW
DOESNT MOVE. FOR NOW WL LEAVE SUN DRY BUT THIS CUD CHANGE ESPEC ERN
CWA IF SYS DOESNT MOVE.

&&

.AVIATION...
REMNANT MVFR CIGS MAINLY THRU NW IA AND SW MN WL BE ON THE DECLINE
AS THE AFTN CONTINUES...WITH THE ONLY REAL THREAT TO OTHERWISE VFR
CONDITIONS BEING THUNDERSTORMS EXPECTED TO ACCOMPANY A STRONG UPPER
LEVEL DISTURBANCE ACRS THE REGION.  MAINLY ELEVATED SHRA/TSRA WL
CONTINUE THRU THE JAMES VALLEY REGION MID AFTN...BUT AS THEY SHIFT
EWRD WL MOVE INTO A MORE STABLE AIRMASS AND TRANSITION TOWARD MID
LVL SHRA.  EXPECT MORE SFC BASED STORMS DEVELOPING IN CNTRL SD TO
PUSH EWRD AT 25 MPH AND WL BRING TEMPORARY MVFR/IFR VSBYS AND MVFR
CIGS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 11, 10:35 AM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT MON AUG 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE WEST OF A
BROOKINGS TO YANKTON LINE INTO EARLY AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED FROM THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE
ANTICIPATED TO DEVELOP BY MID AFTERNOON IN SOUTH CENTRAL SOUTH
DAKOTA...BECOMING MORE WIDESPREAD MOVING EASTWARD TOWARD THE
JAMES VALLEY LATE AFTERNOON...AND INTERSTATE 29 BY EARLY EVENING.
A FEW STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND
EVENING FROM THE JAMES VALLEY WESTWARD...WITH WIND GUSTS IN
EXCESS OF 60 MPH AND HAIL TO QUARTER SIZE THE GREATEST THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MID TO LATE AFTERNOON
TUESDAY...MAINLY EAST OF A LINE FROM MARSHALL TO CHEROKEE. SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF THE JAMES
VALLEY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Gregory

When
August 11, 4:50 PM CST
Where
Gregory County, 0.69 mi N of Bonesteel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.080, -98.950

Hail, Gregory

When
August 11, 5:00 PM CST
Where
Gregory County, 1.22 mi NE of Bonesteel
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -98.930

Flash Flood, Beadle

When
August 11, 6:45 PM CST to 8:00 PM CST
Where
Beadle County, 2.03 mi SW of Yale to 2.02 mi SSE of Yale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.410, -98.010

A thunderstorm produced heavy rain, which caused flooding of streets and low areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131096, 131097, 131120.